Alert archive / Pennsylvania / Tornado Warnings in 1996

Tornado Warning 3, NWS Binghamton, NY

June 22, 1996Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Jun 22, 1996, 3:43 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1996, 3:43 PM EDT (19:43 UTC)
Expired
Jun 22, 1996, 4:30 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:00 PM EDTTornado F0Duryea, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 221943
TORBGM
PAC069-079-222030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT SAT JUN 22 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST PENNSYLVANIA
 
   ...WESTERN LACKAWANNA COUNTY...EASTERN LUZERNE COUNTY
 
AT 340 PM...A SEVERE THUNDERSTORM WAS OVER SOUTHERN WYOMING COUNTY NEAR
FALLS. DOPPLER RADAR INDICATED THIS STORM WAS PRODUCING A TORNADO.
 
THE STORM WILL MOVE TO THE SOUTHEAST ALONG THE LUZERNE AND LACKWANNA
COUNTY BORDER...REACHING UPPER EXETER BY 350 PM. IT WILL REACH
PITTSTON AND OLD FORGE AROUND 400 PM.
 
 
THI             0   @@B1234 ROBUU 0319                                                       /NEXRAA 0319 2306962302 UNEDITED                                      /MDCLAR /SC0510 /NI0024:                                              LML1,MMM11,MMF2101,MMC1132211,MMH1221,NME11212,NMJ2,QJP1              /MT320:QJP                                                            /NCEN00:                                                              /ENDAA                                                                /NEXRBB 0319 2306962302                                               020A310010,030B326010,040A312013,050A311013,060A322014,070A333018,    080B292011                                                            /ENDBB                                                                /NEXRCC 0319 2306962302                                               /NTVS00:                                                              /NMES00:                                                              /NCEN00:                                                             @

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:11 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 22, 2:11 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT SAT JUN 22 1996

CURRENT CONVECTION MOVING RIGHT ALONG THROUGH THE CWA AND BELIEVE PCPN
WILL BE CLEAR OF THE AREA BY ISSUANCE TIME SO ELECTED NOT TO INCLUDE
ANY MENTION OF WATCH OR PCPN.  ALB/BUF...FEEL FREE TO STICK IN MENTION
OF WW OR EVE RW/TRW IF YOU LIKE.

MODELS FAIRLY SIMILAR THROUGH F48.  GOOD DRYING AT ALL LEVELS WITH LOW
LEVEL CAA TONIGHT AND TOMORROW.  WINDS SHOULD STAY UP AND HELP KEEP FOG
TO A MINIMUM TONIGHT SO DID NOT MENTION IN THE ZONES. THERE WILL BE SOME
FAIR WX CU AROUND TOMORROW BUT OTHERWISE MOSTLY SUNNY SHOULD BE FINE FOR
SUNDAY.

CLOUDS WILL INCREASE  SUNDAY NIGHT AND ANOTHER WARM FRONT MAKES A PLAY
FOR THE AREA ON MONDAY.  DID NOT CONFINE PRECIPITATION TO THE
AFTERENOON ON MONDAY SINCE IT LOOKS LIKE THERE WILL BE SOME FORCING
EARLY...BUT BEST INSTABILITY APPEARS TO HOLD OFF UNTIL THE AFTERNOON.

MOS TWEAKED BUT GENERALLY ACCEPTED.

ZONES OUT.

.BGM...NONE.

SPORER

In the hours before

Special weather statement, Jun 22, 12:43 PM EDT, 3 hours before
NYZ056-024-045-044-055-025-PAZ038-044-047-048-039-040-043-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1245 PM EDT SAT JUN 22 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
TOMPKINS NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 PM EDT.

DELLICARPINI
Local storm report, Jun 22, 3:00 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
300 PM EDT SAT JUN 22 1996

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    TYRONE                    NY   1.75 INCH HAIL
06/22/96   SCHUYLER                       GOLF BALL SIZED HAIL
                                          REPORTED BY SKYWARN.

0130 PM    CHEMUNG                   NY   1.5 INCH HAIL
06/22/9r6   CHEMUNG                        PING-PONG BALL SIZED HAIL
                                          REPORTED ON LOCKWOOD ROAD.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:03 PM EDTSevere Thunderstorm WarningBGMBradford57 min
Jun 22, 3:07 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming53 min
Jun 22, 3:31 PM EDTSevere Thunderstorm WarningBGMLackawanna59 min
Jun 22, 3:33 PM EDTSevere Thunderstorm WarningBGMLuzerne57 min
Jun 22, 3:36 PM EDTTornado WarningBGMWyoming24 min

Nearby

Tornado Warnings in Pennsylvania, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.